ES407 SENIOR SEMINAR - POLICIES AND PROCEDURES [Updated 4/4/2019]

Spring 2019 Term - Western Oregon University 1 CR W 11:00 AM - 12:50 PM Natural Sciences Bldg, Rm 218

INSTRUCTOR:Dr. S. TaylorOFFICE: RM 210/104 Natural Sciences BldgOFFICE HOURS:TR 12:00-2:00 PM
By Appt.Phone: (w) 838-8398 (cell) 541-760-9216
e-mail: taylors@wou.edu
Web Site: www.wou.edu/taylor

COURSE DESCRIPTION:

Students will conduct in-depth study and research on a broad-ranging topic in Earth Sciences. The topic for Spring Term 2019 is: "Forest Hydrology and Geomorphology: Perspectives from the Pacific Northwest". The primary outcome of the course will be seminar-style presentations at the May 30, 2019 WOU Academic Showcase. Each student will prepare a 20-minute oral presentation for the event. The remainder of the term will involve background reading, conducting research, group discussion, development of presentation skills, and preparing for the showcase seminar.

THE PROFESSOR'S PHILOSOPHY ON UPPER DIVISION EARTH SCIENCE / GEOLOGY COURSES:

The upper division Earth Science / Geology course sequence is designed for mature, serious students who are willing to work hard, play hard, have fun, and learn in-depth skills / concepts in a professional academic setting. By default, our student population is very diverse with a wide array of skills, interests, and career goals. The student population ranges from serious Earth Science majors with focused career objectives, to Environmental Studies minors to Science Education majors. As such, the professor is charged with serving a diverse array of student interests and career goals in the most professional manner possible. The problem-solving and technical skills acquired via training in the Earth Sciences are highly valuable (and marketable), regardless of career track. Students are expected to actively participate in the learning process and make a significant contribution to the academic integrity of the Earth Science program at Western Oregon University. The ultimate goal of the program is to provide graduates with the academic skills that will enable them to be highly competitive in graduate school or the career marketplace. *GO TEAM*!

REQUIRED READING:

Journal and assorted text readings to be provided by the instructor on an as-needed basis. Students will participate in weekly discussion sessions. It is absolutely imperative that all participants keep up on the reading assignments and be prepared for class each week.

CLASS WEB SITE:

All course materials will be posted on the class web site is at URL http://www.wou.edu/taylor ... and follow the links to the "ES407 Senior Seminar" home page. The class notes, readings, instructions, and study guides are available as Adobe Acrobat Reader files (*.pdf file). Acrobat Reader is free and is installed on many campus PC's. For home installation, Acrobat Reader is also available for download at the class web site, but you will be responsible for properly installing the software (and will do so at your own risk!). Class materials will also be posted on the web site as the term progresses; check the web site weekly for new listings.

EVALUATIONS AND EXPECTATIONS:

Student performance will be evaluated on the basis of lab exercises, and writing assignments. The following is a breakdown of evaluation points and letter grades:

Weekly Class Participation	50 pts	25%
Article Summaries / Class Assignments	60 pts	30%
Showcase Presentation	90 pts	45%
Total	200 pts	100%

Final Grading Scale

Percent Range	Letter	Percent Range	Letter	
of Total Points	Grade	of Total Points	Grade	
94-100% 90-94% 87-89% 83-86% 80-82%	A A- B+ B-	77-79% 73-76% 70-72% 67-69% 63-66% 60-62% <60%	C+ C C- D+ D D- F	

Class and Lab Assignments: Class and lab assignments will be worked BOTH during class time and outside of class time each week. You will have reading and homework assignments that **may** take up to 3 or 4 hours to complete outside of class time, maybe more in some cases, depending on your skill levels and ability. Please plan your schedule accordingly. Due dates for class exercises will be prescribed by the instructor. Late work will be accepted up to 1 week after the due date, but will be automatically assessed a penalty of - 20% off the point total.

A Note About Incompletes: No incomplete grades will be given during the last week of class. If you have a problem that warrants an incomplete, make arrangements prior to the last week (no exceptions!!).

Journal Articles, Writing Assignments, and Group Presentations: Students will be required to write a 500-800 word (~1-2 typed pages) summary for each of the assigned journal articles and/or prepare powerpoint-style paper summaries. These exercises are designed to enhance the written and oral communication skills of students. It is important that you complete these weekly assignments, as you will be sharing your work with the other class members for follow-up discussion. Each student will take turns serving as "seminar leader", presenting a summary of their assigned paper, and leading discussions. This is a team effort, everyone needs to be in the game each week.

A variety of student writing guides are available on the class web site. The summaries should be neatly wordprocessed, double spaced, with 1 inch margins, and checked for spelling errors with a "spell checker" tool. Save your word-processing files as you may be required to modify and edit the summaries.

FIELD TRIPS

Local and regional field trips may be scheduled as time permits. Some trips may involve over night or weekend logistics, depending on locality. Attendance is mandatory, however alternative assignments can be arranged on an as needed basis for students with irreconcilable time conflicts.

STUDENTS WITH DISABILITIES:

Any student who has a disability that requires accommodation, please make an appointment to see me.

A NOTE ABOUT THE LAST WEEK OF CLASS:

Given that the Oregon University System employs the "quarter method" of academic scheduling, upper division courses are by nature "compressed" with much detailed information to cover in a relatively short period of time. Please note that most upper division text books are geared for courses at universities with a 16 week semester system (i.e. we are truly trying to pack 10 pounds of dirt in a 5 pound bag). As such, the 10th week of class is as critical to content coverage as the 1st week. Students should anticipate a full slate of "normal" activities during the last week of class, including lectures, lab exercises, written reports, etc. The class is not over until after the final exam! **Plan your schedule accordingly!**

CHANGE OF SYLLABUS - UNANNOUNCED HOMEWORK ASSIGNMENTS

The instructor reserves the right to modify the syllabus and class schedule at any time during the term. Students will be notified of such changes in a timely manner. The instructor also reserves the right to assign

unscheduled homework / class assignments at any time. All students will be responsible for completing this work and it will comprise part of the final class grade.

INSTRUCTOR TIMELINE FOR GRADING EXAMS AND LAB MATERIALS

The instructor's class grades are due the Tuesday after final's week. All exams, lab materials, and assignments submitted by students throughout the term will be graded by that time, however the professor will make an effort to return graded materials within two weeks of the assigned due date.

<u>TENTATIVE CLASS SCHEDULE</u>: This outline should be considered tentative at best. The following schedule may be modified as class ideas evolve throughout the semester.

<u>Week</u>	<u>Dates</u>	Class Content
1	April 3	Class Introduction; Bibliographic Search
2	April 10	Class Introduction; Bibliographic Search
3	April 17	Seminar Activities / Background Readings / Group Discussion Round-Table student presentations of research papers on River Restoration (10-15 minute powerpoint summaries of assigned research papers)
		April 19 – AES Theme Session Proposals Due Student Seminar Topics Assigned for Academic Showcase
4	April 24	Seminar Activities / Background Readings / Group Discussion Round-Table student presentations of research papers on River Restoration (10-15 minute powerpoint summaries of assigned research papers)
		Friday April 26 – Field Trip to HJ Andrews Experimental Forest (Depart 9 AM)
5	May 1	Seminar Activities / Background Readings / Group Discussion Round-Table student presentations of research papers on River Restoration (10-15 minute powerpoint summaries of assigned research papers)
6 N	May 8	Seminar Activities / Background Readings / Group Discussion Round-Table student presentations of research papers on River Restoration (10-15 minute powerpoint summaries of assigned research papers)
		May 8 – AES Student Registration Deadline Draft Academic Showcase Abstracts Due Overview of Techniques for Preparing Scientific Talks and Presentations
7	May 15	Student Work Day: Prepare Academic Showcase Presentations; group discussion; topic review
		May 15 – Final AES Student Abstract Submissions Due
8	May 22	Student Work Day: Prepare Academic Showcase Presentations; group discussion; topic review
		First Draft of Student Presentations Due for Group Review
9	May 29	Student Seminar Presentation Practice Day; Dress Rehearsal
		Academic Showcase – Thursday. May 30, 2019 – Student Presentations
10 11	June 5 June 12	Open Schedule: Showcase Follow-up, Debriefing, Class Evaluations No class / no final exam

Academic Showcase ES407 Tentative Session Schedule (Draft 2)

Showcase Event Date: Thursday May 30, 2019

Logistics:

20 Minute Presentations; 5 Student Team + Taylor

Proposed Presentation Schedule:

1:00-1:10 (10 min) Taylor Introduction 1:10-1:15 (5 min) Questions/Speaker Transition 1:15-1:35 (20 min) Speaker 1 1:35-1:40 (5 min) Questions / Speaker Transition 1:40-2:00 (20 min) Speaker 2 2:00-2:10 (10 min) Session Break 2:10-2:30 (20 min) Speaker 3 2:30-2:35 (5 min) Questions / Speaker Transition 2:35-2:55 (20 min) Speaker 4 2:55-3:00 (5 min) Questions / Speaker Transition 3:00-3:20 (20 min) Speaker 5 3:20-3:25 (5 min) Questions / Speaker Transition 3:25-3:30 (5 min) Taylor Concluding Comments

Presentation Outline for Each Student Speaker

- I. Part 1 Overview of Principles/Subtopic (10 15 minutes, depending on complexity of topic).
- II. Part 2 Case studies illustrating applications of Principles/Subtopic in the field located in the Pacific Northwest Region (5-10 minutes, depending on complexity of topic and case study example).

Tentative Thematic Modules to Include (TBD)

- I. Regional physiography, geology and geomorphology
- II. Land use history, timber practice
- III. Hydrologic response to forest management practices
- IV. Sediment delivery response to forest management
- V. Future climate change and implications for forest management